Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Twin Cities, MN

August 28, 2021Anoka County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 28, 2021, 12:43 PM CDT for Anoka County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2021, 12:43 PM CDT (17:43 UTC)
Expired
Aug 28, 2021, 1:30 PM CDT
In force
47 min
Issued by
NWS Twin Cities, MN
Hail
0.50 in
Wind
40

County Anoka County, MN

The radar

The Minneapolis radar (KMPX), 53 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 5.7 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2021-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1550 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2021-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1550 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

543 
WWUS83 KMPX 281743
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1243 PM CDT Sat Aug 28 2021
 
MNZ051-052-059>061-281830-
Anoka MN-Isanti MN-Hennepin MN-Sherburne MN-Wright MN-
1243 PM CDT Sat Aug 28 2021

...Strong thunderstorms will impact portions of southern Wright,
northern Hennepin, Anoka, southern Isanti and eastern Sherburne
Counties through 130 PM CDT...

At 1242 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles east of Princeton to near Otsego to 5
miles north of Silver Lake. Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Strong thunderstorms will be near...
  Elk River, St. Michael, Otsego, Rogers and Albertville around 1250 
  PM CDT.
  St. Francis around 1255 PM CDT.
  Cambridge, Ramsey, Champlin, Isanti and Montrose around 100 PM 
  CDT.

Other locations in the path of these storms include Andover, Anoka,
Coon Rapids, Delano, Ham Lake, Rockford, East Bethel, Blaine, Orono,
Medina, Independence and Maple Plain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Tornado Watch remains in effect until 400 PM CDT for central and
east central Minnesota.

&&

LAT...LON 4555 9303 4530 9302 4498 9358 4499 9426
      4529 9376 4556 9357
TIME...MOT...LOC 1742Z 269DEG 33KT 4555 9348 4530 9366 4498 9418 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 28, 6:44 AM CDT, 5 hours 59 minutes earlier.

Area forecast discussion, Aug 28, 6:44 AM CDT, 5 hours 59 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
644 AM CDT Sat Aug 28 2021

.SHORT TERM...(Today through Sunday)
Issued at 350 AM CDT Sat Aug 28 2021

An active day is in store for much of the area today with the
potential for widespread thunderstorms capable of multiple hazards
including damaging winds and heavy rainfall. Currently though all is
quiet as last night's convection pushes into southern Wisconsin,
leaving remnant moisture over this area to develop into a widespread
low-stratus/fog deck. This moisture may take some time to clear out
through the morning until the low-level inversion mixes out by mid to
late morning.

Meanwhile thunderstorms are already developing over northeast South
Dakota early this morning ahead of a deepening upper-level trough
over the Northern Rockies and an associated low-level jet coming out
of the Central Plains. This activity may wane some later this morning
as the LLJ starts to weaken, however additional storms are likely to
rapidly develop later this afternoon across western and central
Minnesota as the upper trough deepens and large-scale ascent
strengthens. This activity has the potential to quickly become
strong to severe, and could grow upscale into a large convective
system across eastern Minnesota into western Wisconsin later this
evening as the upper trough attains a negative tilt and wind fields
strengthen throughout the troposphere. However, the severity of this
activity will be dependent on instability later today which could
become complicated by stubborn low clouds and/or convection
developing ahead of the main line later today. If these factors don't
come into play, then CAPE values could reach as high as 4000 J/kg
setting the stage for supercells and/or bowing lines capable of
significant wind damage and a few tornadoes and large hail reports.
Additionally, deep moisture transport ahead of these storms could set
the stage for areas of very heavy rainfall, with 3"+ not out of the
question in areas where training storms develop. This appears most
likely just north of the MSP metro where tonight's LLJ will interact
with pooling moisture ahead of the approaching boundary. However,
this area could shift north or south depending on eventual storm
evolution.

Rain and storms will gradually push into central and southern
Wisconsin late Saturday night as the main boundary pushes through the
area. Zonal flow behind Saturday's system won't allow for much of a
cool down on Sunday, but drier air and slightly cooler temperatures
will make for a great day for the latter half of the weekend.

.LONG TERM...(Sunday night through Friday)
Issued at 350 AM CDT Sat Aug 28 2021

Quasi-zonal flow will remain the story into early next week before
large upper ridging begins to dominate much of the central US by
midweek. With the primary surface front remaining to our south
through this time, the result will be temperatures running right
around average for late August while humidity levels remain
comfortable. Passing weak systems in zonal flow could bring a few
showers to mainly southern parts of the region Tuesday and again on
Thursday with only light rainfall amounts.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 644 AM CDT Sat Aug 28 2021

Warm front currently near RWF to south of STC and north of MSP with
widespread IFR to the north and VFR to the south. This front will
lift north bringing VFR or MVFR to all areas by late morning and will
set the stage for widespread TSRA this afternoon and evening. This
activity will likely occur in several rounds through this time, and
while there will likely be some breaks, it's not possible to time any
lull in the activity at this time. Therefore mentioned several hours
of TSRA through overnight. A few storms could see winds of 30 to 50
kts.

KMSP...Several rounds of storms this afternoon/evening with a few
strong storms with gusts up to 50kts not out of the question.
Occasional storms could last from mid afternoon into early morning.

/OUTLOOK FOR KMSP/
Sun...VFR. Wind W 10 kts.
Sun night through Mon Night...VFR. Wind variable less than 5 kts.
Tue...VFR. Wind SE 10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...DPH
LONG TERM...DPH
AVIATION...DPH
Hazardous weather outlook, Aug 28, 4:33 AM CDT, 8 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
433 AM CDT Sat Aug 28 2021

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
290945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
433 AM CDT Sat Aug 28 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Widespread rain and thunderstorms are expected this afternoon and
evening across much of the area. The primary threat with these
storms will be damaging winds, with large hail and a few
tornadoes also possible. In addition, areas of heavy rain may lead
to minor flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed.

In the hours before

Local storm report, Aug 28, 11:51 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1151 AM CDT SAT AUG 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 AM     HAIL             2 W UPSALA              45.81N 94.61W
08/28/2021  M1.00 INCH       MORRISON           MN   AMATEUR RADIO

&&

BPH
Local storm report, Aug 28, 11:52 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1152 AM CDT SAT AUG 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     HAIL             SARTELL                 45.62N 94.21W
08/28/2021  M1.50 INCH       STEARNS            MN   TRAINED SPOTTER

            PING PONG BALL SIZED HAIL WITH ESTIMATED 58
            MPH WINDS.

&&
Local storm report, Aug 28, 12:01 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1201 PM CDT SAT AUG 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 AM     HAIL             1 W ROYALTON            45.83N 94.31W
08/28/2021  M2.00 INCH       MORRISON           MN   TRAINED SPOTTER

&&

JLT
Local storm report, Aug 28, 12:05 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1205 PM CDT SAT AUG 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     HAIL             SAUK RAPIDS             45.59N 94.17W
08/28/2021  M1.50 INCH       BENTON             MN   TRAINED SPOTTER

            TIME ESTIMATED BASED ON RADAR.

&&

NDC
Local storm report, Aug 28, 12:31 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1231 PM CDT SAT AUG 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HAIL             5 SW GILMAN             45.69N 94.03W
08/28/2021  M1.75 INCH       BENTON             MN   PUBLIC

            PICTURE FROM SOCIAL MEDIA WITH A HALF DOLLAR
            AND GOLF BALL SIZED HAIL STONE WITH TIME
            ESTIMATED BASED ON RADAR.

&&

NDC
Special weather statement, Aug 28, 12:43 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1243 PM CDT Sat Aug 28 2021

MNZ051-052-059>061-281830-
Anoka MN-Isanti MN-Hennepin MN-Sherburne MN-Wright MN-
1243 PM CDT Sat Aug 28 2021

...Strong thunderstorms will impact portions of southern Wright,
northern Hennepin, Anoka, southern Isanti and eastern Sherburne
Counties through 130 PM CDT...

At 1242 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles east of Princeton to near Otsego to 5
miles north of Silver Lake. Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Elk River, St. Michael, Otsego, Rogers and Albertville around 1250
  PM CDT.
  St. Francis around 1255 PM CDT.
  Cambridge, Ramsey, Champlin, Isanti and Montrose around 100 PM
  CDT.

Other locations in the path of these storms include Andover, Anoka,
Coon Rapids, Delano, Ham Lake, Rockford, East Bethel, Blaine, Orono,
Medina, Independence and Maple Plain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 400 PM CDT for central and
east central Minnesota.

&&

LAT...LON 4555 9303 4530 9302 4498 9358 4499 9426
      4529 9376 4556 9357
TIME...MOT...LOC 1742Z 269DEG 33KT 4555 9348 4530 9366 4498 9418

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 8:21 PM CDTFlash Flood WarningMPXFreeborn4 hr
Aug 27, 11:48 PM CDTSpecial Weather StatementMPXFreeborn87 min
Aug 28, 8:14 AM CDTSpecial Weather StatementMPXStevens61 min
Aug 28, 9:27 AM CDTSevere Thunderstorm Warning Considerable damage threatMPXLac qui Parle33 min
Aug 28, 9:49 AM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stevens56 min
Aug 28, 9:54 AM CDTSevere Thunderstorm WarningMPXSwift51 min
Aug 28, 10:31 AM CDTSevere Thunderstorm Warning Destructive damage threatMPXSwift44 min
Aug 28, 10:41 AM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stearns, Todd49 min
Aug 28, 10:53 AM CDTSevere Thunderstorm WarningMPXKandiyohi52 min
Aug 28, 11:20 AM CDTSevere Thunderstorm Warning Considerable damage threatMPXStearns40 min
Aug 28, 11:24 AM CDTTornado WarningMPXStearns36 min
Aug 28, 11:32 AM CDTSevere Thunderstorm Warning Considerable damage threatMPXMorrison, Todd43 min
Aug 28, 11:45 AM CDTSevere Thunderstorm Warning Considerable damage threatMPXBenton, Mille Lacs, Morrison, Sherburne45 min
Aug 28, 12:04 PM CDTTornado WarningMPXBenton, Mille Lacs41 min
Aug 28, 12:27 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXIsanti, Kanabec, Mille Lacs48 min
Aug 28, 1:07 PM CDTSpecial Weather StatementMPXChisago23 min
Aug 28, 1:29 PM CDTSevere Thunderstorm WarningMPXChisago, Isanti46 min
Aug 28, 6:06 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXBrown, Redwood, Watonwan54 min
Aug 28, 6:19 PM CDTTornado WarningMPXBrown, Redwood26 min
Aug 28, 6:26 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXBlue Earth, Faribault, Martin, Watonwan64 min
Aug 28, 6:43 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown, Nicollet, Redwood, Renville, Sibley and 1 more62 min
Aug 28, 6:51 PM CDTTornado WarningMPXBrown, Nicollet24 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.